The dude 2008-01-26 22:58:32
I’ve been doing well on my chemotherapy for Cholangiocarcinoma. In
fact my 1 year anniversary of my diagnoses is on Oct 25. However my
question to all of you is “Do you have problems with cramps while on
I began getting cramps about 3 or 4 months after starting chemo.
lately within the last month, I get these “violent” cramps in my
calves and upper thighs. These cramps would wake me up in the middle
of the night and last a good hour. It would take about a day for the
dull ache that is left behind to go away. I also would get cramps in
my hands and my feet but those don’t last very long and I am able to
“fix” them by straightening out my hands and feet.
I asked my Doctor about this and he looked at my blood work and found
that I am boarder line anemic. He said that is a part of the chemo and
prescribed me some iron pills to try to boost my red blood cells.
If anyone out there has been experiencing these symptoms, please let
me know what you did to alleviate the pain.
J 2008-01-26 22:58:39
Will, did they check your phosphorus, calcium and potassium ?
What causes leg cramps?
Leg cramps or spasms are a painful tightening of the muscles in the leg.
Staying in bed for long periods of time sometimes causes muscles in the
legs or feet to cramp. Other causes of cramping are pressure on the calf
muscles or on the back of the knee, too much phosphorus, too little
calcium, or too little potassium in the body.
What problems are associated with leg cramps?
Pain and discomfort in a leg or foot accompanied by tightness
Difficulty moving a foot or pain when moving a foot or leg
What should I do for leg cramps?
Change positions frequently
If you are bedridden, use a bed cradle (a support at the end of
the bed that holds up the blanket) to protect your legs and feet from the
weight of bedclothes
Move your legs in bed by bending and straightening them 10 times,
twice a day, or as many times as you can
Use muscle relaxants, if prescribed by the doctor
Apply heat to legs in spasm, if allowed by the doctor
Massage your leg, if allowed by the doctor
Keep your legs warm
Contract the opposing muscle group, or try pointing the toes or
Follow the doctor’s instructions for correcting any imbalances in calcium, potassium, or phosphorus
The dude 2008-01-26 22:58:44
thanks J for the post. The weird thing about it is that I am VERY
active and I do the above things. I’m not one to sit still for a long
period of time. My girlfriend thinks that I have a calcium imbalance.
When I was in the hospital a year ago, the Doctors found that I didn’t
have much potassium in my body so I have been eating a lot of bananas
and that seemed to to the trick for that problem. I never asked about
my phosphorus level, I’ll ask when I see the doctor next week.
thanks for your help,
J 2008-01-27 13:42:14
the other thought that came to mind, after my last post, is to rule out dietary
and vitamins (and bananas) etc by drinking those nutritionally balanced meals
(Ensure? etc), and see if the cramps abate.
Mike radcliffe 2008-01-28 20:51:45
I’ve had a lot of patients get relief from cramps with quinine tablets but
the latest one used a sports drink with great success (the gatorade type of
The dude 2008-01-28 20:51:50
I have to admit, I was drinking gatorade everyday for 2 weeks last
month and the cramping seemed to lessen. It didn’t go away but I
didn’t get “violent” cramps during that time and the incidents were
The one thing I hate about sweet drinks is that I get sick of them
real fast and I just walk past the aisle that has them or push pass
the ones I have in the refrigerator. I guess I am going to have to
push my self to drink them.
The worse thing about cramps is that I get them at the most
inopportune time. Like sitting on the toilet or driving the car or
being romantic with the GF!!!
Mike radcliffe 2008-01-28 20:52:00
Then if you haven’t tried the quinine bisulphate it might be worth a go.
Bookbabe 2008-01-29 08:31:45
I had similar symptoms, and found out, when in the hospital, that I
was potassium deficient. They put me on a pill form of potassium
during my stay, but told me that when I went home, to eat a banana
every day, and I should be fine.
So maybe you are low in potassium.
Norma 2008-02-10 22:13:57
Go to the health food store and buy a bottle of B1 100 mg. capsules, not
tablets. I like Solaray, but any brand would do. Take one capsule as soon
as the cramping starts. If the cramps don’t go away within 10 minutes take
I had the cramping along with bloating, chest pains and shortness of breath.
After spending a fortune on EKG’s, stress tests, etc. that made me look like
a fool, I decided to check some vitamin books and came across all the
symptoms I mentioned as a B1 deficiency.
My husband works outside a lot and gets the cramps often. He also takes the
B1 to get rid of the cramps as do other friends of ours. Anything that
depletes your system like too much caffeine, stress, chemo, age, alcohol,
etc. will affect your depletion of nutrients. Anyway, it’s cheap, can’t
hurt, and it works.